Tornadoes · United States · Kansas · 2009

EF0 tornado, Kalvesta, Kansas, April 18, 2009

This EF0 tornado ran 2.1 miles across Finney County on April 18, 2009, touching down at 2:02 PM CDT and reaching 125 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 18, 2009
Touchdown
2:02 PM CDT (19:02 UTC)
Lifted
2:07 PM CDT (19:07 UTC)
On the ground
5 minutes
Path length
2.1 miles (3.4 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
County
Finney County
Touchdown point
38.012, -100.273
Lift-off point
38.035, -100.250
Record number
0904181302-01

What the Weather Service recorded

Severe thunderstorms developed under a cold core upper low and were capable or producing tornadoes and hail. Some of the hail was deep enough on the highway in Finney county in the vicinity of Kalvesta the the Department of Transportation had to get snow plows out to clear the highway.

This tornado periodically made contact for two minutes but did not encounter anything to damage.

This tornado formed north of another larger tornado along a shear axis but did not hit anything.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Apr 18, 12:25 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 18, 12:25 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1225 PM CDT SAT APR 18 2009

.UPDATE...

.AVIATION...
FOR THE 18Z TAFS...AFTERNOON STORMS REMAIN POSSIBLE ACROSS OUR
E/SE CWA. FURTHER NORTH AND WEST HOWEVER THE CHANCES ARE LOOKING
LESS AND LESS LIKELY...ESPECIALLY FOR GCK. HAVE THEREFORE REMOVED
MENTION OF THUNDER OUT OF GCK TAFS AND ONLY INCLUDED CB WORDING
FOR HYS.

AS OUR UPPER LOW FINALLY MOVES EAST OF THE AREA TONIGHT A TIGHT
PRESSURE GRADIENT AT THE SURFACE WILL DEVELOP. IN ADDITION
85H WINDS OF 30-40KTS ARE PROGGED BETWEEN 6-12Z SUN WHICH WILL BE
USHERING IN SOME LOW CLOUDS AND COLDER AIR INTO THE REGION. WILL
KEEP THE STRONGER WINDS IN THE TAFS AFTER MIDNIGHT THROUGH EARLY
SUNDAY MORNING AT ALL TERMINALS AS THIS COLDER AIR RETURNS TO SW
KS.

AS FOR SKY COVER...LOW CLOUDS CONTINUE TO BE SLOW TO ERODE THIS
AFTERNOON BUT STILL BELIEVE VRF CONDITIONS WILL DEVELOP BY 21Z. THIS
WILL LIKELY REMAIN UNTIL THE STRONG CAA DEVELOPS LATER TONIGHT. PER
BUFR DATA LOW CLOUDS EXPECTED TO RETURN TOWARDS MIDNIGHT AT HYS WITH
9-12Z TIME FRAME FOR DDC AND GCK. FOG DEVELOPMENT AT THIS TIME DOES
NOT APPEAR VERY LIKELY DUE TO STRONG WINDS. VSBYS MAY BRIEFLY FALL
INTO THE 2-3SM RANGE TOWARDS DAYBREAK BUT GIVEN THE LOW PROBABILITY
WILL NOT INCLUDE THIS IN THE TAFS.

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT SAT APR 18 2009/

DISCUSSION...

DAYS 1-2...

PRECIP CHANCES TODAY AND TONIGHT WILL BE THE MAIN FORECAST PROBLEMS.

00Z MAPS AND THE WV LOOP STILL HAVE THE UPPER LOW SPINNING OVER
NORTHEAST NM/SOUTHEAST CO. ONE VORT LOBE WAS ROTATING THROUGH THE
CENTRAL PLAINS. THE DRIER AIR HAS ALREADY BEEN MOVING INTO
SOUTHWESTERN KS, WITH THE RAIN PUSHED TO THE NORTHERN CWA AND
CLEARING SKIES ACROSS THE SOUTH. THINK THERE WILL BE SOME STRATUS
AND EVEN SOME FOG REDEVELOPING TOWARDS MORNING IN THE CLEAR AREAS.
DO NOT THINK WE WILL SEE MUCH IN THE WAY OF PRECIP UNTIL LATER ON
IN THE DAY, SO LOWERED POPS QUITE A BIT DURING THE AM HOURS. HIGHS
THIS AFTERNOON WILL BE HIGHLY DEPENDANT ON EXACTLY HOW CLOUD COVER
TURNS OUT. THINK THAT STRATUS SHOULD START TO BREAK UP BY MID
MORNING, AND WE SHOULD AT LEAST SEE A LITTLE BIT OF SUN BEFORE
CLOUDS REDEVELOP IN THE AFTERNOON. CONTINUED WITH HIGHS IN THE MID
TO UPPER 60S IN THE EAST, WITH SLIGHTLY COOLER TEMPS IN THE WEST.
THE 500MB COLD POOL SHOULD BE DIRECTLY ON TOP OF US TODAY, AND
WITH A LITTLE BIT OF SFC HEATING LAPSE RATES WILL BE PRETTY STEEP.
THINK THAT THUNDERSTORMS SHOULD START TO DEVELOP BACK OVER THE
AREA DURING THE AFTERNOON, PARTICULARLY IN THE EASTERN CWA WHERE
THE BETTER MOISTURE WILL BE. CONTINUED WITH HIGH CHANCE POPS. SFC
WINDS WILL BE FAIRLY WEAK WITH THE CENTER OF THE LOW NEARBY, AND
850MB FLOW WILL NOT BE MUCH BETTER. HOWEVER, THERE SHOULD BE SOME
DECENT JET LEVEL WINDS OVER THE EASTERN CWA, SO WILL CONTINUE A
MENTION IN THE HWO FOR HAIL IN THAT AREA.

THE UPPER LOW WILL START TO OPEN UP AND MOVE INTO THE EASTERN
PLAINS TONIGHT. THE SFC LOW WILL MOVE EAST AND PUSH A PRETTY
DECENT COLD FRONT THROUGH DURING THE EVENING. MODELS ARE ALL IN
PRETTY GOOD AGREEMENT WITH THE WRAP AROUND PRECIP COMING AROUND
THE BACKSIDE OF THE SFC LOW TONIGHT AND INTO THE CWA. WILL
CONTINUE WITH POPS MAINLY IN THE NORTH AND EAST, THEN GRADUALLY TAPER
THEM OFF TOWARDS MORNING AS THE LOW MOVES EAST. NORTHWESTERLY SFC
WINDS WILL KEEP US MIXED, SO THINK THAT LOWS SHOULD STAY MAINLY IN
THE 40S. NORTHWESTERLY FLOW ALOFT SETS UP BY SUNDAY AND SUNDAY
NIGHT, BRINGING MUCH MORE QUIET WEATHER TO WESTERN KS. SFC HIGH
PRESSURE WILL BUILD INTO THE ROCKIES AND WESTERN PLAINS. CONTINUED
WITH HIGHS IN THE 60S FOR SUNDAY AND LOWS IN THE 30S SUNDAY NIGHT.

DAYS 3-7...

AFTER THE DEEP UPPER LEVEL CYCLONE WALLOWS ACROSS THE CENTRAL UNITED
STATES TODAY AND TONIGHT...SEVERAL DAYS OF WARM, QUIET WEATHER WILL
PREVAIL. A MADDEN-JULIAN OSCILLATION CENTERED NEAR 130-140E APPEARS
TO BE PROPAGATING EASTWARD FAIRLY QUICKLY WITH A STRONG PROJECTION
IN QUADRANTS 4-5 OF THE PHASE SPACE DIAGRAM. THIS PHASE OF THE MJO
SUPPORTS RIDGING OVER THE WESTERN UNITED STATES. ALL OF THE
DETERMINISTIC MODEL SOLUTIONS ARE IN REASONABLY GOOD AGREEMENT
THROUGH DAY SEVEN IN DEVELOPING A PROGRESSIVE UPPER LEVEL RIDGE OVER
THE WESTERN UNITED STATES BY SUNDAY AND PROPAGATING THE RIDGE
EASTWARD TO THE CENTRAL PART OF THE COUNTRY BY MID WEEK. THE ECMWF
AND CANADIAN MAINTAIN GREATER AMPLITUDE WITH UPPER LEVEL RIDGING
OVER THE SOUTHEASTERN UNITED STATES LATE NEXT WEEK THAN THE GFS AND
PROBABLY ARE MORE REASONABLE. THE ECMWF LARGELY WAS USED FOR MINOR
ADJUSTMENTS TO THE GRIDS.

THE COLD AIR THAT SPILLS SOUTHWARD ACROSS WESTERN KANSAS BEHIND THE
DEEP UPPER LEVEL CYCLONE THIS WEEKEND WILL MODIFY QUICKLY AS
DOWNSLOPE NORTHWESTERLY LOW LEVEL FLOW DEVELOPS MONDAY. THERE MAY BE
SOME CIRRIFORM CLOUDINESS MONDAY IN THE EXIT REGION OF THE STRONG
JET THAT DIVES INTO THE AMPLIFYING TROUGH OVER THE UPPER MIDWEST,
BUT SUFFICIENT INSOLATION SHOULD OCCUR TO ALLOW TEMPERATURES TO WARM
INTO THE UPPER 60S AND LOWER 70S. EVAPORATIVE COOLING OF SURFACE
MOISTURE FROM WIDESPREAD HEAVY RAINFALL MAY SERVE TO HOLD
TEMPERATURES DOWN A COUPLE OF DEGREES THROUGH THE FIRST PART OF THE
WEEK. INCREASING FLOW PERPENDICULAR TO THE ROCKIES BY WEDNESDAY WILL
SUPPORT LEE TROUGHING AND A RETURN TO SOUTHERLY LOW LEVEL FLOW, AND
SOUTHERLY LOW LEVEL FLOW WILL INCREASE THURSDAY AND FRIDAY AS UPPER
LEVEL TROUGHING AMPLIFIES OVER THE WESTERN UNITED STATES. THE ECMWF
HAS BEEN FAIRLY CONSISTENT WITH EJECTING UPPER LEVEL TROUGHS EVIDENT
ON SATELLITE IMAGERY OVER THE TROPICAL PACIFIC NEAR 130W AND 148W
TOWARD THE CENTRAL UNITED STATES THURSDAY AND FRIDAY. AN ELEVATED
MIXED LAYER WILL SPREAD OVER THE CENTRAL PLAINS THURSDAY, AND QUITE
WARM MID LEVEL TEMPERATURES WILL PERSIST THROUGH FRIDAY. EVEN SO,
THERE MAY BE ENOUGH HEATING AND INSTABILITY TO INITIATE A FEW
THUNDERSTORMS NEAR THE LEE TROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  42  65  38 /  50  50  10   0
GCK  61  40  64  37 /  50  50  10   0
EHA  59  40  65  38 /  40  20  10   0
LBL  62  40  66  39 /  40  20  10   0
HYS  65  45  64  37 /  50  50  10   0
P28  67  43  65  40 /  60  60  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 18, 4:22 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT SAT APR 18 2009

KSZ030-031-043>046-061>066-074>081-084>090-190930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT SAT APR 18 2009 /322 AM MDT SAT APR 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL DEVELOP DURING THE EARLY MORNING HOURS. A FEW
LOCATIONS COULD SEE VISIBILITIES TO A HALF OR EVEN A QUARTER MILE
AT TIMES. DRIVERS SHOULD USE CAUTION. ANY FOG WILL DISSIPATE BY
MID MORNING.

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AS THE UPPER LOW
CONTINUES TO SLOWLY MOVE ACROSS THE PLAINS. SOME STORMS COULD
BECOME SEVERE...WITH LARGE HAIL AND STRONG WINDS. THE
THUNDERSTORMS AND ADDITIONAL RAIN WRAPPING AROUND THE BACKSIDE OF
THE LOW PRESSURE SYSTEM WILL GRADUALLY MOVE OUT OF WESTERN KANSAS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY EAST OF A MINNEOLA TO LACROSSE LING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Local storm report, Apr 18, 1:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
103 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TORNADO          5 NE INGALLS            37.88N 100.39W
04/18/2009                   GRAY               KS   LAW ENFORCEMENT

            LAW ENFORCEMENT OFFICER OBSERVED A TORNADO ON THE GROUND
            5 MILES NE OF INGALLS.

&&

MSCOTT
Local storm report, Apr 18, 1:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
122 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             8 N CIMARRON            37.92N 100.35W
04/18/2009  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Apr 18, 1:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TORNADO          9 N CIMARRON            37.94N 100.35W
04/18/2009                   GRAY               KS   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO ON THE GROUND 9 MILES NORTH OF
            CIMARRON.

&&

MSCOTT
Local storm report, Apr 18, 1:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
140 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TORNADO          5 SW KALVESTA           37.99N 100.34W
04/18/2009                   GRAY               KS   COUNTY OFFICIAL

&&

MRUSSELL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

7.0 hours before the tornado, 42 km from the path. April 18, 2009.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 68 joules per kilogram, CIN -103, lifted condensation level 807 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 77 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-103 J/kg
Surface CAPE
122 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Dodge City (DDC), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 39 km away, was scanning. The volume nearest the touchdown began at 19:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 18, 2009

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 189:30 AM CDTEF0Robertson, TX0.150$4,000
April 1812:57 PM CDTEF0Gray, KS0.550
April 181:29 PM CDTEF0Gray, KS0.7100
April 182:10 PM CDTEF2Hodgeman, KS9.0300
April 182:25 PM CDTEF0Finney, KS0.675
April 184:00 PM CDTEF0Galveston, TX1.130$50,000
April 187:15 PM CDTEF0Saint Landry Parish, LA0.010$3,000
April 188:05 PM CDTEF1Logan, OK0.5150
April 188:20 PM CDTEF0Saint Landry Parish, LA0.225$5,000
April 189:10 PM CDTEF0Saint Landry Parish, LA5.3100$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.